New Mexico, 2004

Heavy Snow and Winter Weather in New Mexico, November 2, 2004

November 2, 2004 · NWS MAF · 5 events in 4 counties and zones

A strong storm system and associated cold air resulted in measurable snow accumulations over the plains of southeastern New Mexico on the morning of Election Day. By mid morning, a band of heavy snow had developed from northern Lea County, eastward across the Texas South Plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong storm system and associated cold air resulted in measurable snow accumulations over the plains of southeastern New Mexico on the morning of Election Day. By mid morning, a band of heavy snow had developed from northern Lea County, eastward across the Texas South Plains. Snowfall totals between four to six inches were reported near Tatum, where local authorities strongly discouraged travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 2, 3:16 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Nov 2, 3:16 AM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 AM CST TUE NOV 2 2004

.SHORT TERM...
WINTRY PRECIPITATION ONGOING ACROSS ROUGHLY THE NORTHWEST HALF OF
THE CWA EARLY THIS MORNING.  HAVE HAD NUMEROUS CALLS ABOUT SNOWFALL
AND SNOW BEGINNING TO ACCUMULATE IN SEVERAL LOCATIONS ACROSS THE
UPPER TRANS PECOS.  SAMR IS OCCURRING OUT THE WINDOW.  RECENT WARM
TEMPERATURES PROBABLY HAVE KEPT SNOW ACCUMULATIONS AT A MINIMUM...
BUT EXPECT CAA AND CONTINUING PRECIPITATION WILL UNFORTUNATELY
REMEDY THIS SITUATION.

WATER VAPOR IMAGERY SHOWING UPPER LOW RESIDING OVER THE UPPER TRANS
PECOS AND DISPLAYING LITTLE MOTION.  PROGS INDICATE THIS UPPER LOW
WILL BE SLOW TO MOVE OFF TO THE EAST/NORTHEAST...TAKING MUCH OF THE
NIGHT TO DO JUST THAT.  PROGS ARE A BIT BEHIND ON COLDER
TEMPERATURES AS MOST LOCATIONS BELOW MOS OFFERINGS ATTM.  IT APPEARS
WRAP AROUND PRECIPITATION WILL PERSIST FOR MUCH OF THE DAY...WITH
PRECIPITATION SLOWING/ENDING OVER WESTERN AND SOUTHWESTERN REACHES
OF THE CWA BY LATE AFTERNOON.  CONSIDERING WHAT IS ALREADY
OCCURRING...IN ADDITION TO RADAR AND SATELLITE TRENDS...HAVE OPTED
TO ISSUE A SNOW ADVISORY AND A WINTER WEATHER ADVISORY.  THE SNOW
ADVISORY WILL ENCOMPASS ROUGHLY THE NORTHWEST HALF OF THE CWA FOR
SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES.  THE WINTER WEATHER
ADVISORY WILL RUN ADJACENT TO THE SNOW ADVISORY...AND ENCOMPASS
LOCATIONS FROM THE DAVIS MOUNTAINS TO THE STOCKTON PLATEAU...ACROSS
THE SOUTHERN PERMIAN BASIN...AND INTO THE WESTERN LOW ROLLING
PLAINS. REGIONAL RADAR INDICATING WAA PERSISTING OVER WEST CENTRAL
TEXAS...SO THINK A MIX OF RAIN...SLEET...AND SNOW APPEARS TO BE THE
BEST BET...ESPECIALLY SINCE UPPER LOW DOES NOT PROMISE MUCH MOTION
THROUGH THE DAY.  IT APPEARS ANOTHER BAND OF PRECIPITATION IS
HEADING SOUTH TOWARD SOUTHEAST NEW MEXICO/NORTHERN PERMIAN BASIN.
MAY HAVE TO UPGRADE THESE LOCATIONS WITHIN A FEW HOURS.

TEMPERATURES WILL NOT WARM MUCH TODAY...MAYBE ALONG THE WEST AND
SOUTHWEST FRINGE OF THE CWA WHERE CLOUDS MAY BREAK UP BY LATE
AFTERNOON.  A FREEZE WARNING WILL PROBABLY BE NEEDED OVER THE
NORTHWEST HALF OF THE CWA TONIGHT.  WILL INCLUDE THE POSSIBILITY FOR
A FREEZE IN THE HWO FOR NOW AS TIME IS WANING TO
DEADLINE.

.LONG TERM...
THE PRIMARY CONCERN TONIGHT HAS BEEN THE CURRENT WINTER WEATHER
EVENT AFFECTING THE AREA. WITH FOCUS ON THE SHORT TERM...ONLY MINOR
ADJUSTMENTS WERE MADE TO THE LONG TERM GRIDS FOR THIS UPDATE.

BY 12Z WEDNESDAY THE POTENT MID/UPPER LEVEL LOW NOW OVER THE FA IS
EXPECTED TO BE EJECTING NORTHEAST TOWARD THE RED RIVER VALLEY.
DOWNGLIDE ASSOCIATED WITH THE SYSTEM/S COLD CONVEYOR WILL PROVIDE
DECREASING CLOUDS THROUGH MIDDAY. SHORTWAVE RIDGING WILL INCREASE
OVER THE SOUTHERN ROCKIES LATE WEDNESDAY. MEANWHILE THE NEXT
MID/UPPER LEVEL TROUGH WILL DIG OUT WEST AMPLIFYING A LARGE SCALE
WEST COAST TROUGH/ROCKIES RIDGE PATTERN. THIS SHOULD PROMOTE DRY
CONDITIONS AND NEAR SEASONAL NORM TEMPERATURES THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             38  32  55  37 /  90  30   0   0
CARLSBAD NM               40  28  58  34 /  70   0   0   0
DRYDEN TX                 51  38  62  41 /  40   0   0   0
FORT STOCKTON TX          39  34  58  41 /  60   0   0   0
GUADALUPE PASS TX         35  28  51  38 /  60   0   0   0
HOBBS NM                  37  29  57  35 / 100  10   0   0
MARFA TX                  38  27  54  30 /  50   0   0   0
MIDLAND INTL AIRPORT TX   37  31  55  38 /  90  10   0   0
ODESSA TX                 37  31  56  37 /  90  10   0   0
WINK TX                   38  30  61  35 /  80   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SNOW ADVISORY TODAY FOR TXZ045>047-050-051-057>062-
     067-258.
     WINTER WEATHER ADVISORY TODAY TXZ048-052-053-063-068>070-
     074-075-080.
NM...SNOW ADVISORY TODAY FOR NMZ027>029-033-034.

&&

67/10
Hazardous weather outlook, Nov 2, 3:09 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 AM CST TUE NOV 2 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022130-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
409 AM CST (309 AM MST) TUE NOV 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

A WINTER STORM WILL CONTINUE TO AFFECT PORTIONS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY. THE MOST LIKELY LOCATIONS TO SEE
ACCUMULATING SNOWFALL WILL BE FROM THE GUADALUPE MOUNTAINS EAST
ACROSS THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO...AND THE
WESTERN AND CENTRAL PERMIAN BASIN. BETWEEN 1 AND 3 INCHES OF
SNOWFALL WILL BE POSSIBLE IN THOSE AREAS.

A WINTRY MIX OF PRECIPITATION WILL ALSO BE POSSIBLE FROM THE DAVIS
MOUNTAINS NORTHEAST INTO THE EASTERN PERMIAN BASIN. RAIN...SLEET...
AND SNOW MAY ADDITIONALLY RESULT IN HAZARDOUS DRIVING CONDITIONS
ACROSS THESE AREAS.

A HARD FREEZE IS EXPECTED THROUGH WEDNESDAY MORNING GENERALLY NORTH
OF A LINE FROM GAIL TO RED BLUFF...AND ALSO ALONG THE MARFA PLATEAU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HARD FREEZE IS EXPECTED BY WEDNESDAY MORNING GENERALLY NORTH OF A
LINE FROM GAIL TO RED BLUFF...AND ALSO ALONG THE MARFA PLATEAU.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY OFFICIALS AND SPOTTER GROUPS SHOULD REMAIN ALERT AND
MONITOR THE LATEST WEATHER INFORMATION. BE PREPARED TO TAKE ACTION
SHOULD HAZARDOUS WINTER WEATHER THREATEN.

In the hours before

Special weather statement, Nov 2, 2:33 AM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CST TUE NOV 2 2004

NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-080-
258-021030-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAVIS/APACHE MOUNTAINS AREA-DAWSON-
ECTOR-EDDY COUNTY PLAINS-GAINES-GUADALUPE MOUNTAINS-
GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-MARFA PLATEAU-MARTIN-
MIDLAND-NORTHERN LEA COUNTY-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-UPTON-
VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
333 AM CST (233 AM MST) TUE NOV 2 2004

...HEAVY SNOW AFFECTING PARTS OF THE AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR AND REPORTS FROM LOCAL
OFFICIALS INDICATE THAT HEAVY SNOW IS AFFECTING PARTS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS MORNING. THE HEAVIEST BAND OF
SNOWFALL IS OCCURRING ALONG THE INTERSTATE 20 CORRIDOR FROM THE THE
MIDLAND/ODESSA AREA TO THE INTERSTATE 10 AND INTERSTATE 20 JUNCTION.
VISIBILITIES ARE REDUCED IN SOME LOCATIONS TO LESS THAN ONE QUARTER
OF A MILE. ICY PATCHES ARE ALSO DEVELOPING ON AREA ROADWAYS.

THE SNOWFALL HAS BEEN SLOW TO ACCUMULATE THUS FAR...BUT AS AIR AND
GROUND TEMPERATURES CONTINUE TO FALL...ACCUMULATIONS WILL BECOME
LIKELY. MOTORISTS SHOULD EXERCISE CAUTION AND REMAIN ALERT TO
HAZARDOUS DRIVING CONDITIONS. WINTER WEATHER ADVISORIES WILL LIKELY
BE REQUIRED LATER THIS MORNING FOR PORTIONS OF THE AREA.

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, Eddy County Plains

When
November 2, 8:30 AM MST to 4:00 PM MST
Where
Eddy County Plains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

One to three inches of snow accumulated across portions of central and northern Eddy and Lea Counties during the morning of the 2nd. The snow presented a challenge to area travelers, but most roads remained passable.

Winter Weather, Central Lea County

When
November 2, 8:30 AM MST to 4:00 PM MST
Where
Central Lea County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Winter Weather, Northern Lea County

When
November 2, 8:30 AM MST to 4:00 PM MST
Where
Northern Lea County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Winter Weather, Southern Lea County

When
November 2, 8:30 AM MST to 4:00 PM MST
Where
Southern Lea County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lea County

When
November 2, 10:00 AM MST to 6:00 PM MST
Where
Northern Lea County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

Local officials reported four to six inches snow accumulations near Tatum. This resulted in hazardous driving conditions as roads became snow packed and slick. Low visibilities also accompanied the heavy snow. Snow drifts reached depths of one foot.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427394, 5427395, 5427396, 5427397, 5427393.